Oh boy! My first blog in over a year and I had to go there! Let's face it, there is a LOT of attention being given to taking the medication, semaglutide, (the chemical ingredient in Ozempic and Wegovy), to get rid of the weight you've been struggling with and to "keep it off".
Let me begin by saying that I'm not a medical doctor nor a medical dietician. I am however, a certified fitness trainer and nutrition coach so I am knowledgeable about the importance of regular exercise and eating a balanced diet. So I would like to "weigh in" (pun intended) on this new trend.
So how do these medications work? Originally used to manage type-2 diabetes, semaglutide imitates our natural hormone GLP-1, which stimulates the pancreas to release insulin to manage blood sugar (glucose) levels. It also slows down digestion so food stays in the stomach longer, keeping you full. In a nutshell, semaglutide acts by suppressing hunger and increasing satiety so you are less inclined to overeat.
Less food = less calories in = weight loss
Sounds like the magic bullet, right?
Not so fast....like any medication, there is a laundry list of side effects. The common ones are nausea, vomiting, diarrhea, stomach cramps, headaches as well as the not-so-common but possible - pancreatitis, vision changes, low blood sugar, kidney and gallbladder issues.
Now, I do believe that medications such as semaglutide can be useful. It's very easy to assume that losing weight is simply a matter of willpower and eating healthier. But, it's often much more than that - the weight gain may result from a combination of hereditary, environmental and lifestyle factors. Overeating may be a symptom of using food to cope with past trauma or current stressors. The time and resources to address those underlying issues may not be available. Resorting to the aid of a weight loss medication could be potentially life-saving.
But, (you knew there was a "but" coming) for people who are unwilling to make the effort to modify their diet, exercise, or form new lifestyle habits - relying on a medication as a quick weight-loss fix can have negative consequences:
The weight returns when you stop taking semaglutide. This means you have to be on this medication forever because you never learned how to maintain your weight through mindful eating and regular exercise. You may be slimmer, but you won't necessarily be healthier.
The side effects can make you feel miserable. How do you function well if you're feeling nauseated, or having pain and discomfort? Going out can't be enjoyable if you have to be concerned with the possible bout of diarrhea.
Loss of muscle mass. When you dramatically cut calories because of reduced food intake, your body doesn't have the energy to exercise. Strength training requires energy from nutrients to build and maintain muscle. So yes, you may weigh less and fit those skinny jeans, but you have little muscle tone and low energy due to the lack of proper nutrition.
Bottom line, ask yourself what do you want? Quick weight loss from being on lifelong medication or weight loss as a result of changing your lifestyle in positive ways?
No doubt, the latter route is longer and requires a concerted effort, but the overall benefits of improving your health through exercise, balanced nutrition and healthy habits can't be beat.
NASM CPT, Precision Nutrition Coach
Helping you to be your best fit self!